Whoops_there_he_is's picture
Whoops_there_he_is

Anti Anxiety Medication and 4 year olds

We recently received a call from a counselor regarding my husbands 4 year old.

The couselor had all kinds of questions regarding the childs habits and behaviors during our parenting time.
The child is well mannered and not a problem at all. He listens , follows instructions and does what he is asked or directed to do........
The problem or issues that was brought up was that when he is with his mother he talks like a sailor, and is an absolute terror.
When asked what her opinion was on the reason he can't hardly wake up in the mornings when we pick him up is that he is being medicated with an anti anxiety medication. Mom has neither mention this medication to us or sent it along when we have the child for extended visits.
I am not a doctor, so, I don't know exactly what is happening in his system when he gets the medication only at his moms house.
Hubby and I do recall her sending a bottle of medication several months ago, but that was one time, and hasn't since. I recall the name of the medication from that day as Trazadone. My research on this medication, concerns me that it is being given to a 4 year old.

Anyone else out there with a child on Trazadone?

Thanks,
Carol
Crosby, MN



2xstepmom's picture
2xstepmom

No, have never heard of using this med for a 4 y/o or anyone under 18 because of the negative side effects. This is usually a med for adults.

For this child to have no issues at your home even when spending extended time, and the issues the counselor described when with his mother, leads one to question what is causing the extreme difference in behavior. He may be acting out with his mother because of circumstances that do not exist at your home. This needs to be immediately investigated by his father. Something is not right with this situation.

SnglDad's picture
SnglDad

To add to 2xstepmom’s reply the father needs to look in to his parenting plan and see what rights the court afforded him as far as being notified of medical treatment and medical decisions. I would also investigate the drug he is being given and see what dangers or side effects are possible when the drug is given on an inconsistent basis. Mom not supplying the drug at every parenting exchange may be dangerous to the child, and may also show the mothers lack of judgment concerning medical treatment for the child. Dad should request the medical records for his son and see what other issues have come up that he is not being told of. There may be notes of difficulties the child is having that could be related to the inconsistent administering of his medication.
Additionally, I would seek a second opinion from another doctor to see if there are other medications that would be more appropriate for a child of 4 or if he even needs the medication he is currently taking. For some it’s easier to medicate a child rather than admit they may have shortcomings as a parent.

acitez's picture
acitez

I checked the FDA site, and it could be that the trazadone is causing the misbehavior at the mother's home. The doctor may be trying the drug for some other problem and the anger (specifically mentioned as a side effect) results. Apparently there is a warning in the medication literature that specifically warns that "safety and efficacy" have not been established in pediatric cases. I'd get right on this, Dad should call the doctor directly and find out what the doctor's rationale is for prescribing the drug. Take good notes, then check with a pediatric pharmacist.